Texas, 2007

Flood and Hail in Texas, June 9, 2007

June 9, 2007 · NWS LUB · 6 events in 4 counties and zones

Scattered thunderstorms developed over the west Texas South Plains during the afternoon and early evening hours of the 9th. Several clusters of severe storms produced wind gusts up to 67 mph over portions of Garza, Hale, Lynn, and Lubbock Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms developed over the west Texas South Plains during the afternoon and early evening hours of the 9th. Several clusters of severe storms produced wind gusts up to 67 mph over portions of Garza, Hale, Lynn, and Lubbock Counties. Penny size hail fell in Slaton (Lubbock County). No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 9, 2:14 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Jun 9, 2:14 PM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
314 PM CDT SAT JUN 9 2007

.SHORT TERM...
FORECAST AREA CONTINUES TO BE WEDGED BETWEEN AN UPPER LOW OFF THE
COAST OF SOUTHERN CALIFORNIA AND UPPER HIGH FROM EAST TEXAS THROUGH
MISSISSIPPI. THIS HAS PUMPED PLENTIFUL AMOUNTS OF MOISTURE BACK INTO
WEST TEXAS...MAKING IT REALLY FEEL LIKE SUMMER. THIS WARM AND MOIST
ATMOSPHERE HAS RESULTED IN MODERATE INSTABILITY ACROSS THE ENTIRE
REGION...THOUGH MODEL SOUNDINGS DO INDICATE RATHER SKINNY CAPE IN
WEAKLY SHEARED ENVIRONMENT. HENCE...ANTICIPATE STORMS THAT FORM TO
STRUGGLE TO MAINTAIN ORGANIZATION/INTENSITY. HOWEVER...INSTABILITY
COULD STILL PROMOTE A FEW STRONG PULSE STORMS. ADDITIONALLY...
PRECIPITABLE WATER VALUES RANGING FROM 1.25 WEST TO 1.65+ INCHES
EAST ALONG WITH RELATIVELY HIGH FREEZING LEVEL AND SLOW STORM
MOTION WILL SUPPORT LOCALIZED HEAVY RAINFALL UNDER ANY GIVEN
STORM. CURRENT VISIBLE SATELLITE...SURFACE OBS AND RADAR DO SHOW
CONVECTION DEVELOPING ALONG CONVERGENT AXIS IN SOUTHEAST NEW
MEXICO WHERE EARLIEST HEATING/CLEARING TOOK PLACE...AS WELL AS
ALONG SURGE OF MOISTURE WORKING INTO THE EASTERN PERMIAN BASIN AND
CONCHO VALLEY FROM THE EDWARDS PLATEAU. THUS...FAVORED BEST POPS
ACROSS THE SOUTHERN AND WESTERN ZONES TONIGHT...THOUGH COULD STILL
SEE AN ISOLATED STORM ALMOST ANYWHERE IN UNSTABLE AND WEAKLY
CAPPED ENVIRONMENT.

BELIEVE LOW CLOUDS WILL AGAIN FILL IN ACROSS MUCH OF THE CWFA
OVERNIGHT. SOME LOCATION...ESPECIALLY ALONG THE FAVORED EDGE OF THE
CAPROCK ESCARPMENT...COULD SEE SOME LOCALIZED FOG /BR/...BUT DO NOT
EXPECT DENSE FOG GIVEN FLOW PROGGED TO VEER SOMEWHAT TOWARD MORNING.
PRECIP CHANCES WILL LINGER OVERNIGHT AS 25-30 KT LLJ AND ISENTROPIC
UPGLIDE REDEVELOPS. APPEARS A WEAK UPPER LEVEL WAVE WILL EXIT WEST
TEXAS EARLY SUNDAY...WITH OTHER POSSIBLE RIPPLES IN THE SOUTHWEST
FLOW MOVING OVERHEAD. THUS...GIVEN ABUNDANT MOISTURE AND EXPECTED
AFTERNOON HEATING HAVE CONTINUED SLIGHT CHANCE POPS THROUGH THE DAY
SUNDAY. TONIGHT SHOULD SEE MILD TEMPERATURES /LOWS IN THE 60S AND
LOW 70S/ GIVEN ALL THE MOISTURE AROUND. HIGHS SUNDAY SHOULD CLIMB
WELL INTO THE 80S AGAIN...WITH A FEW LOCATIONS FLIRTING WITH 90.

.LONG TERM...
WILL CONTINUE TO SEE SUBTROPICAL MOISTURE DRAWN NWD OVER THE AREA
IN DEEP SLY FLOW BETWEEN UPPER HIGH OVER EAST TEXAS AND UPPER LOW
WHICH WILL BE SLOWLY APPROACHING THE AREA FROM SRN CALIF. DEEP
MOISTURE AND WEAK CAP COMBINED WITH WEAK FORCING WILL RESULT IN
ISOLATED TO SCATTERED STORMS THROUGH TUESDAY. MAY SEE A BETTER
CHANCE FOR PRECIP MONDAY NIGHT WITH SLIGHTLY BETTER FLOW ALOFT
AIDING POTENTIAL FOR STORMS TO COME OFF THE HIGHER TERRAIN TO THE
WEST AND AGAIN TUESDAY AFTN/NIGHT AS THE UPPER LOW LIFTS NEWD
ACROSS NRN NM. BEYOND TUESDAY MODEL AGREEMENT IS POOR. OPERATIONAL
GFS WITH ITS IDEA OF THE UPPER LOW GETS CUT OFF FROM FASTER FLOW
TO THE NORTH AND WOBBLES SLOWLY EWD UNDERNEATH AN UPPER RIDGE. GFS
SOLUTION WOULD KEEP A SMALL CHANCE OF PRECIP IN THE EAST. ECMWF
MAY BE CLOSER TO ACCURATE WITH A MORE PROGRESSIVE MOVEMENT OF THE
UPPER TROUGH. INHERITED FCST IS DRY BEYOND TUESDAY AND GIVEN
UNCERTAINTIES IN THE EXTENDED PREFER TO KEEP IT THAT WAY. WILL
CONTINUE WITH TEMPS NEAR NORMAL THROUGH WEDNESDAY /SLIGHTLY COOLER
FOR HIGHS AND SLIGHTLY WARMER FOR LOWS/. ASSUMING A DRIER PATTERN
EMERGES TOWARD WEEKS END WILL CONTINUE TREND OF SLIGHT UPTICK IN
HIGHS THURSDAY THROUGH SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        62  87  63  86  62 /  40  20  20  20  30
TULIA         63  85  65  86  64 /  30  20  20  20  30
PLAINVIEW     65  87  66  87  65 /  30  20  20  20  30
LEVELLAND     66  87  66  86  67 /  30  20  20  20  30
LUBBOCK       68  86  68  88  67 /  30  20  20  20  30
BROWNFIELD    68  88  66  87  68 /  30  20  20  20  30
CHILDRESS     68  90  70  90  71 /  20  20  20  20  20
SPUR          69  88  70  92  69 /  30  20  20  20  20
ASPERMONT     70  87  70  93  72 /  30  20  20  20  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

23/07
Hazardous weather outlook, Jun 9, 10:42 AM CST, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1142 AM CDT SAT JUN 9 2007

TXZ021>044-101645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1142 AM CDT SAT JUN 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS MAY SPREAD EASTWARD FROM THE PLAINS OF NEW MEXICO
INTO THE WESTERN SOUTH PLAINS AND SOUTHWEST PANHANDLE THIS
AFTERNOON AND TONIGHT. A FEW STORMS COULD EXCEED SEVERE
LIMITS...BUT CHANCES ARE RELATIVELY LOW. IF THEY DO...HEAVY RAIN
AND HAIL WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE CHANCES OF HAZARDOUS WEATHER ARE LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jun 9, 3:52 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
452 PM CDT SAT JUN 9 2007

TXZ041-042-092230-
GARZA TX-LYNN TX-
452 PM CDT SAT JUN 9 2007

...STRONG THUNDERSTORMS ENTERING SOUTHERN LYNN AND SOUTHWEST GARZA
COUNTIES...

AT 447 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS 16 MILES SOUTH OF GRASSLAND...OR ABOUT 19 MILES
SOUTHEAST OF TAHOKA...MOVING NORTH AT 30 MPH. O DONNELL...TAHOKA...
AND GRASSLAND ARE IN THE PATH OF THESE STORMS.

BRIEF...STRONG WIND GUSTS FROM 40 TO 50 MPH ARE POSSIBLE NEAR THESE
THUNDERSTORMS. BRIEF HEAVY RAINFALL FROM A HALF TO NEARLY AN INCH
MAY FALL IN A FEW PLACES AS WELL. MOVE TO A PLACE OF SAFETY IF
THREATENING WEATHER APPROACHES. STAY AWAY FROM WINDOWS.

The radar

The Lubbock radar (KLBB), 42 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Garza

When
June 9, 4:15 PM CST to 4:43 PM CST
Where
Garza County, Southland to 5 mi SSW of Graham Chapel
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
33.350, -101.550

A cluster of thunderstorms developed over western Garza County during the afternoon hours of the 9th and produced locally severe winds. The Texas Tech University West Texas Mesonet site near Graham recorded a 67 mph wind gust at 17:25 CST. National Weather Service cooperative observers additionally reported 60 mph in Southland. No damage was reported.

Thunderstorm Wind, Lynn

When
June 9, 4:15 PM CST
Where
Lynn County, 4 mi N of Grassland
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.188, -101.600

The public reported that thunderstorm winds downed large tree limbs just north of Grassland.

Hail, Lubbock

When
June 9, 4:50 PM CST
Where
Lubbock County, Slaton
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.430, -101.650

Local emergency management officials reported large hail up to the size of pennies in Slaton. The hail was accompanied by severe wind gusts.

Thunderstorm Wind, Lubbock

When
June 9, 4:50 PM CST to 5:15 PM CST
Where
Lubbock County, 2 mi NE of Slaton to Slaton
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.450, -101.626

Thunderstorms over extreme southeastern Lubbock County produced wind gusts up to 60 mph, as measured by the Texas Tech University West Texas Mesonet near Slaton. Several public reports of winds estimated near 60 mph also were received, but no damage was reported.

Thunderstorm Wind, Hale

When
June 9, 5:30 PM CST to 6:16 PM CST
Where
Hale County, Halfway to 5 mi ENE of Abernathy
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.180, -101.950

Additional severe storms over Hale County produced a swath of severe winds over western and southern portions of the county. Local fire department officials reported 60 mph winds in Halfway. Also, the Texas Tech University West Texas Mesonet site near Abernathy recorded a wind gust of 58 mph. No damage was reported.

Flood, Hale

When
June 9, 6:23 PM CST to 9:00 PM CST
Where
Hale County, Plainview
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.200, -101.700

Emergency management officials reported that heavy rainfall resulted in minor flooding of many city streets in Plainview. A few roads were reportedly impassable.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36093, 36114, 36094, 36096, 36101, 36102.